Mississippi, 2023

Hail and Damaging Winds in Mississippi, May 5, 2023

May 5, 2023 · NWS JAN · 39 events in 10 counties and zones

Severe storms occurred this day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4.8 million
Crop damage
None recorded
Events
39

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Severe storms occurred this day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 5, 11:37 AM CST, 18 minutes earlier.

Area forecast discussion, May 5, 11:37 AM CST, 18 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
1237 PM CDT Fri May 5 2023

...New AVIATION...

.MESOSCALE UPDATE...
Issued at 906 AM CDT Fri May 5 2023

Shower activity continues to move off to the east this morning.
This first round of precipitation due to a lifting warm front from
the south has pretty much remained all showers with the exception
of a few rumbles of thunder for areas west of the MS river. This
initial round of morning showers will continue to clear out and
redevelopment during the afternoon is still expected. While
parameters for severe potential this afternoon is still
questionable however, outflow trailing the warm front is the main
focus for initiation this afternoon and combined with peak
heating, one or two strong to severe thunderstorms south of the
I-20 corridor can't be ruled out. The main threats will be
damaging winds and small hail. Skies will be cloudy to partly
cloudy with highs ranging from the upper 70s in the north to the
mid to low 80s across the south and west. /JNE/

&&

.DISCUSSION...
Issued at 404 AM CDT Fri May 5 2023

Today & tonight...

Today: Synoptic/GOES-E water vapor analysis this morning indicates
mid-level ridge axis has become centered over the central Plains &
low-level ridge building southeast over the Atlantic seaboard. Warm
front along the northern Gulf Coast/southerly return flow has aided
in low-level dewpoints climbing into the upper 50s to low 60s.
RAP/GOES-E water vapor/IR imagery indicate shortwave/ascent moving
into the ArkLaTex. Combined with increased moisture (i.e. PWs around
an inch & a half) & upper level jet dynamics/ascent, decaying
complex of storms are moving out of the ArkLaTex into the MS River
corridor. Majority of this is expected to continue to wane over the
next several hours, but can't rule out a strong storm nosing into
northeast LA or far extreme southwest MS over the next hour or two.
These storms are progged to swing E but decay with time. In the
wake, increased moisture (i.e. dewpoints into the mid 60s to near 70
degrees) & moderate destabilization in west-southwest zones in
northeast LA & central-western MS should serve as the impetus for
late morning-afternoon convective redevelopment. With 25-45kt mean
bulk shear in the 0-3km/0-6km layers, some isolated-scattered strong
storms are possible & can't rule out a couple isolated severe
storms. For any aftn redevelopment, this will likely be a combo of
multicell/bowing structures & any moving east-southeast will have
the best strong-severe potential. However, areas in eastern MS will
have less aftn potential, based on recent trends in convective-
allowing models including the recent HRRR. Made some small
adjustments to the inherited "Marginal" area in eastern MS from SPC,
with main concerns of gusty wind & some hail. Widespread clouds will
persist today, with highs warm near to slightly above normal in the
mid-upper 70s NE to low-mid 80s to the south & west. Rain & storms
will spread east-southeast through the day but gradually clear from
northwest-southeast into the mid-late aftn hours.

Tonight: Subtropical ridge axis will become centered over the Bay of
Campeche, with the nose of the shortwave ridge moving into the
region. This should help lead to increased subsidence & decreased
rain chances after midnight, but can't rule out some in east-
northeast MS closer to daybreak. With the warm front & high boundary
layer moisture, widespread clouds will persist, with lows some 8-10
degrees above normal in the upper 60s to near 70 degrees in the
ArkLaMiss Delta & northeast LA to low 60s in eastern MS. /DC/

Saturday through Thursday...

The humid airmass will persist through the remainder of the
forecast period, with an almost summerlike diurnal cycle of rain
and thunderstorm chances. Periods of greater coverage will be
driven by mesoscale features not yet resolvable beyond 24 hours.
On Saturday, for instance, there are hints in the guidance that
greater rain coverage may exist roughly along and south of I-20 as
a subtle midlevel shortwave tracks along the Gulf Coast.
Otherwise, we'll maintain scattered PoPs through the remainder of
the forecast given the present moisture and daytime instability
and refine location/coverage details as each day gets closer in
time. With daytime instability moderate to strong at times and PWs
peaking near 1.5-2 inches, strong storms and locally heavy
rainfall can't be ruled out primarily in the afternoons, but there
are currently no specific days that stick out as targets for
higher potential. Outside of the rain, conditions will be
seasonably warm as mid level ridging prevails for most of the
extended. /DL/

&&

.AVIATION...
(18Z TAFS)
Issued at 1229 PM CDT Fri May 5 2023

A mix of flight categories will prevail through this forecast
period. Afternoon VCTS to TSRA has begun to move in and will stick
around through about 22-23Z. This along with lowering ceilings/vis
will allow for VFR to LIFR conditions. Across northern sites, VFR
to MVFR is expected but the further south you go, for areas such
as JAN, MEI, and HBG, MVFR to LIFR conditions will be possible
thanks to overnight/early morning BR combined with low clouds.
With rain chances and cloudy skies expected through tomorrow,
these ranges of flight categories will likely roll over into
tomorrow afternoon. Winds will be E/SE up to 10 mph with gusts up
to 20 mph. /JNE/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       80  67  88  67 /  70  20  60  20
Meridian      82  64  89  64 /  70  30  60  10
Vicksburg     84  69  88  68 /  70  10  50  20
Hattiesburg   83  67  90  66 /  80  20  70  10
Natchez       84  69  88  68 /  70  10  70  10
Greenville    79  69  88  69 /  70  20  40  10
Greenwood     77  68  88  69 /  70  20  50  20

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&

JNE/DL/JNE
Hazardous weather outlook, May 5, 3:17 AM CST, 8 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
417 AM CDT Fri May 5 2023

ARZ074-075-LAZ007-MSZ018-019-025>034-036>039-044>046-052-060930-
Ashley-Chicot-Morehouse-Bolivar-Sunflower-Leflore-Grenada-Carroll-
Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-Washington-
Holmes-Attala-Winston-Noxubee-Leake-Neshoba-Kemper-Lauderdale-
417 AM CDT Fri May 5 2023

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, east central
Mississippi, and north central Mississippi.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Thursday.

LAZ008-009-015-016-023>026-MSZ035-040>043-047>051-053>066-072>074-
060930-
West Carroll-East Carroll-Richland-Madison LA-Franklin LA-
Catahoula-Tensas-Concordia-Humphreys-Issaquena-Sharkey-Yazoo-
Madison MS-Warren-Hinds-Rankin-Scott-Newton-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
417 AM CDT Fri May 5 2023

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, and south central Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Today

Today, isolated severe thunderstorms capable of producing
damaging wind gusts and hail up to quarter size are possible
across portions of northeast Louisiana, western, central to
southeast Mississippi during the daytime hours.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today.

23

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
 likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
 likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
 possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

The radar

The Jackson/Brandon,MS radar (KDGX), 27 km away, was scanning. The volume nearest the first event began at 17:55 UTC.

Open the radar archive at this moment

Event by event

36 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Hinds

When
May 5, 11:55 AM CST
Where
Hinds County, 1.76 mi S of Van Winkle
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
32.275, -90.267

A couple trees were down near Raymond Road.

Thunderstorm Wind, Copiah

When
May 5, 12:23 PM CST to 12:35 PM CST
Where
Copiah County, 0.59 mi E of Gallman to 1.27 mi SE of Shady Grove
Measured
62 kt (71 mph) estimated gust
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
31.930, -90.390

Multiple trees were down across central Copiah county. Most of these were downed from the Gallman area to Hazlehurst. A few trees took down power lines and several were down across roads. One tree was down on a home on Cola Lane. This was the early start of a long swath of wind damage that started in central Copiah county near Hazlehurst and continued to roughly Hattiesburg.

Thunderstorm Wind, Copiah

When
May 5, 12:31 PM CST
Where
Copiah County, 0.91 mi SE of Hazlehurst
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
31.860, -90.390

Tree down on house on Cola Lane. Trees also down across I-55 in Hazlehurst.

Thunderstorm Wind, Copiah

When
May 5, 12:31 PM CST
Where
Copiah County, 1.36 mi WSW of Crystl Spg Copiah Ar
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
31.890, -90.390

Reports of multiple trees down near Lilly Road.

Thunderstorm Wind, Copiah

When
May 5, 12:31 PM CST
Where
Copiah County, 2.38 mi SSW of Gallman
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
31.900, -90.420

Reports of a few trees down near May Lane.

Thunderstorm Wind, Copiah

When
May 5, 12:40 PM CST to 12:41 PM CST
Where
Copiah County, 0.91 mi NE of Hazlehurst
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
31.880, -90.390

Public reports several trees along with a few powerlines down near Jackson Street, a few miles north of Highway 28.

Thunderstorm Wind, Copiah

When
May 5, 12:40 PM CST to 12:54 PM CST
Where
Copiah County, 2.87 mi NW of Ashley to 2.03 mi SSW of Rockport
Measured
67 kt (77 mph) estimated gust
Property damage
$120,000
Reported by
Emergency Manager
Coordinates
31.827, -90.307

Multiple trees and powerlines downed across SE Copiah county, generally from Great Southern Road to Rockport Road. This was part of a long swath of wind damage that started in central Copiah county near Hazlehurst and continued to roughly Hattiesburg.

Thunderstorm Wind, Copiah

When
May 5, 12:41 PM CST to 12:42 PM CST
Where
Copiah County, 0.91 mi NE of Shady Grove
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
31.880, -90.360

Reports of multiple trees down near Shreby Lane north of Highway 28.

Thunderstorm Wind, Copiah

When
May 5, 12:42 PM CST
Where
Copiah County, 2.07 mi N of Beauregard
Measured
57 kt (66 mph) estimated gust
Property damage
$7,000
Reported by
Public
Coordinates
31.750, -90.400

Reports of multiple trees down near Highway 51.

Thunderstorm Wind, Copiah

When
May 5, 12:45 PM CST to 12:46 PM CST
Where
Copiah County, 2.45 mi ESE of Ashley
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
31.790, -90.230

Tree down across Poplar Springs Road.

Thunderstorm Wind, Copiah

When
May 5, 12:45 PM CST to 12:46 PM CST
Where
Copiah County, 2.72 mi SE of Ashley
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
31.770, -90.240

Reports of multiple trees and powerlines down near Rockport Road.

Thunderstorm Wind, Copiah

When
May 5, 12:45 PM CST to 12:46 PM CST
Where
Copiah County, 2.38 mi NNW of Rockport
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
31.830, -90.190

Reports of multiple trees down near Steel Creek Road.

Thunderstorm Wind, Copiah

When
May 5, 12:48 PM CST
Where
Copiah County, 0.59 mi E of Georgetown
Measured
57 kt (66 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
31.870, -90.170

Reports of several trees and powerlines down near Jackson Avenue right outside Georgetown.

Thunderstorm Wind, Copiah

When
May 5, 12:48 PM CST to 12:49 PM CST
Where
Copiah County, Wesson
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
Public
Coordinates
31.700, -90.400

Public reports of multiple trees down near Highway 51 near South Wesson.

Thunderstorm Wind, Copiah

When
May 5, 12:51 PM CST to 12:52 PM CST
Where
Copiah County, 1.17 mi E of Ashley
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
31.800, -90.250

Multiple trees down near Poplar Springs Road.

Thunderstorm Wind, Simpson

When
May 5, 12:54 PM CST to 1:18 PM CST
Where
Simpson County, 2.46 mi NW of Schley to 2.89 mi SE of Shivers
Measured
70 kt (81 mph) estimated gust
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
31.804, -90.131

Numerous trees were blown down across SW Simpson county. Power lines were down and some trees were down across roads. This was part of a long swath of wind damage that started in central Copiah county near Hazlehurst and continued to roughly Hattiesburg.

Thunderstorm Wind, Lawrence

When
May 5, 1:12 PM CST to 1:23 PM CST
Where
Lawrence County, 2.33 mi NW of New Hebron to 0.32 mi SE of New Hebron
Measured
78 kt (90 mph) estimated gust
Property damage
$1.2 million
Reported by
NWS Storm Survey
Coordinates
31.757, -90.004

An intensifying wind event entered New Hebron, the winds intensified with widespread tree fall across town and at least minor damage to most buildings roofs. It was in the New Hebron area where the most widespread damage occurred. An older barn was shifted off its foundation, and numerous tin roofs were peeled. Power lines were down along with hundreds of trees downed, and wind gusts were estimated to be as high as 90 mph in this area. The damage diminished east of town into Jefferson Davis County.

Thunderstorm Wind, Franklin

When
May 5, 1:13 PM CST
Where
Franklin County, 4.49 mi SE of Oldenburg
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
31.540, -90.920

A few trees were down near Nelson Road.

Thunderstorm Wind, Jefferson Davis

When
May 5, 1:14 PM CST to 1:32 PM CST
Where
Jefferson Davis County, 0.63 mi WSW of Hebron to 2.52 mi ESE of Mt Carmel
Measured
67 kt (77 mph) estimated gust
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
31.726, -89.960

Northwest part of Jefferson Davis County, numerous trees and some power lines were downed. Some minimal damage observed along MS Highway 13 before winds increased again as the core of the storm moved into Covington County. Numerous trees were blown down along US Highway 84 and southeastward in the areas near the Bouie River.

Hail, Lawrence

When
May 5, 1:15 PM CST to 1:16 PM CST
Where
Lawrence County, New Hebron
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
31.730, -89.980

One inch hail occurred near New Hebron.

Thunderstorm Wind, Lawrence

When
May 5, 1:15 PM CST to 1:16 PM CST
Where
Lawrence County, New Hebron
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
31.730, -89.980

Trees down and damage to a cafeteria.

Thunderstorm Wind, Jefferson Davis

When
May 5, 1:17 PM CST
Where
Jefferson Davis County, 0.91 mi NE of Lucas
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
31.590, -89.960

Trees down off of Lucas-Warner Road.

Thunderstorm Wind, Covington

When
May 5, 1:34 PM CST to 1:50 PM CST
Where
Covington County, 7.39 mi W of Williamsburg to 4.98 mi SSE of Williamsburg
Measured
70 kt (81 mph) estimated gust
Property damage
$80,000
Reported by
NWS Storm Survey
Coordinates
31.640, -89.743

Winds increased again as the core of the storm moved into western Covington County, and numerous trees were blown down along US Highway 84 and southeastward in the areas near the Bouie River. Emergency management reported minor structural damage to a house along with several trees down near Blackjack Road. This was part of a long swath of wind damage that started in central Copiah county near Hazlehurst and continued to roughly Hattiesburg.

Thunderstorm Wind, Covington

When
May 5, 1:52 PM CST to 2:05 PM CST
Where
Covington County, 4.76 mi W of Seminary to 5.6 mi WSW of Sanford
Measured
87 kt (100 mph) estimated gust
Property damage
$2.0 million
Reported by
NWS Storm Survey
Coordinates
31.540, -89.580

Across W and SW Covington county, winds increased again as the core of the storm moved generally SE and SSE. Numerous trees were blown down and Several outbuildings had roof damage, and tree fall was extensive. As the stronger winds approached the Covington/Lamar county line, damage notably increased particularly in a narrow corridor near Lott Town Road and New Hope Road. In these areas tree fall was more consolidated, and damage occurred to numerous outbuildings. A chicken house was destroyed with most of the roof and a portion of the wall blown away. Three other chicken houses in the vicinity sustained damage. Swaths of large oaks were completely uprooted, and several pines were snapped. Some homes sustained roofing damage including one garage door that appeared to have suffered wind damage. This area likely experienced the highest winds of the event, with gusts estimated to have reached a maximum of 100 mph. This was part of a long swath of wind damage that started in central Copiah county near Hazlehurst and continued to roughly Hattiesburg.

Thunderstorm Wind, Lamar

When
May 5, 1:53 PM CST to 1:54 PM CST
Where
Lamar County, 1.77 mi W of Higgins
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
31.430, -89.630

Report from mping of trees uprooted or snapped along Mississippi Highway 42.

Hail, Lamar

When
May 5, 1:54 PM CST to 1:55 PM CST
Where
Lamar County, 1.77 mi W of Higgins
Measured
1 in hail
Property damage
$20,000
Reported by
Public
Coordinates
31.430, -89.630

Hail to the size of quarters fell along Mississippi Highway 42 near the Jefferson Davis County line.

Thunderstorm Wind, Lamar

When
May 5, 1:58 PM CST to 2:09 PM CST
Where
Lamar County, 0.23 mi NNW of Sumrall to 4.03 mi ESE of Epley
Measured
70 kt (81 mph) estimated gust
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
31.423, -89.552

Swath of damaging winds continued in areas around Sumrall and NE Lamar county. Numerous trees were downed along with some power lines. This was part of a long swath of wind damage that started in central Copiah county near Hazlehurst and continued to roughly Hattiesburg.

Hail, Lamar

When
May 5, 1:59 PM CST to 2:00 PM CST
Where
Lamar County, 0.59 mi E of Sumrall
Measured
1 in hail
Reported by
Public
Coordinates
31.420, -89.540

Photographs show ground covering hail in Sumrall. The majority of the hail was small, but some stones reached one inch in diameter.

Thunderstorm Wind, Covington

When
May 5, 1:59 PM CST to 2:00 PM CST
Where
Covington County, 6.51 mi WSW of Sanford
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
31.440, -89.530

Trees down across Highway 589.

Thunderstorm Wind, Marion

When
May 5, 2:00 PM CST
Where
Marion County, 0.91 mi NE of Columbia
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
31.260, -89.820

Trees fell and caused damage to 3 homes in Columbia.

Thunderstorm Wind, Lamar

When
May 5, 2:15 PM CST to 2:16 PM CST
Where
Lamar County, 1.9 mi WNW of Wardwell Station
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.340, -89.400

Multiple drees downed off of Jackson Road.

Thunderstorm Wind, Forrest

When
May 5, 2:15 PM CST to 2:20 PM CST
Where
Forrest County, 1.18 mi W of Maybank to 1.2 mi WNW of Glendale
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
31.420, -89.400

Multiple trees down near Mitchell Hudson Road and in N Forrest County. This was part of a long swath of wind damage that started in central Copiah county near Hazlehurst and continued to roughly Hattiesburg.

Thunderstorm Wind, Lamar

When
May 5, 2:17 PM CST to 2:18 PM CST
Where
Lamar County, 2.16 mi NNE of Oak Grove
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
31.310, -89.410

Report from mping of wind damage similar to 1-inch tree limbs broken or shingles blown off a home.

Thunderstorm Wind, Jefferson Davis

When
May 5, 2:19 PM CST to 2:20 PM CST
Where
Jefferson Davis County, 4.03 mi SE of Hebron
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
31.690, -89.900

Emergency management reported numerous trees and powerlines down near Partman Cemetery in Northwest Jefferson Davis county.

Thunderstorm Wind, Forrest

When
May 5, 2:22 PM CST to 2:40 PM CST
Where
Forrest County, 0.63 mi S of Riverside to 1.9 mi WNW of Mc Laurin
Measured
63 kt (72 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
31.341, -89.330

Emergency Management reported multiple trees downed all across Forrest county. This was part of a long swath of wind damage that started in central Copiah county near Hazlehurst and continued to roughly Hattiesburg.

Thunderstorm Wind, Lamar

When
May 5, 2:23 PM CST to 2:24 PM CST
Where
Lamar County, 0.59 mi E of Epley
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
31.380, -89.510

Trees downed on Epley Road.

Thunderstorm Wind, Lamar

When
May 5, 2:36 PM CST to 2:37 PM CST
Where
Lamar County, 2.95 mi W of Wardwell Station
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
31.330, -89.420

Tree downed on a home near King Road in Hattiesburg.

Thunderstorm Wind, Lamar

When
May 5, 2:41 PM CST to 2:42 PM CST
Where
Lamar County, 0.69 mi N of Purvis
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
31.160, -89.420

Emergency management reported multiple trees down across Covington County. A tree fell on a car due to the strong thunderstorm winds, however no injuries were reported.

Thunderstorm Wind, Forrest

When
May 5, 3:17 PM CST to 3:18 PM CST
Where
Forrest County, 0.59 mi W of Riverside
Measured
52 kt (60 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
31.350, -89.340

Emergency management reported structural damage to a Luxury Inn outside Hattiesburg.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2023Every state in 2023This day in weather historyWarnings in Mississippi, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1106684, 1106685, 1106686, 1106690, 1106691, 1106692, 1106710, 1106694, 1106708, 1106695, 1106711, 1107021, 1106706, 1107022, 1107023, 1133466, 1106697, 1106709, 1106700, 1106681, 1106696, 1106699, 1107025, 1107026, 1107030, 1106682, 1106702, 1106683, 1106701, 1106705, 1106704, 1107024, 1107029, 1107028, 1106713, 1106703, 1107020, 1107027, 1106707.